Illinois, 2001Tornado in Illinois, October 24, 2001
October 24, 2001 · NWS LSX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 24, 3:07 AM CST, 10 hours 28 minutes earlier.
Area forecast discussion, Oct 24, 3:07 AM CST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT WED OCT 24 2001
CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC
MOISTURE CNVG ALNG FNT JUST N OF MCI. CDFNT SHOULD CONT MOVG SEWD
WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA. MOST OF
THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN
MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA
ALNG FNT. WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH
ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES
RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV
TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW. ETA ALSO
HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL
COUPLING OF STG UPR LVL JT STRKS. POTENTIAL OF SVR CONVECTION...
POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA
FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN
THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL. 18Z SFC BASED
LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES
OF -25 AT 18Z SE OF STL FCST BY ETA. PCPN SHOULD END BY THIS EVNG
WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE
MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI
VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE
AREA. WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL
AREAS. SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN
MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW
MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM
THE NRN RCKYS SE INTO THE SRN PLAINS.
.STL...NONE
GKS
In the hours before
Special weather statement, Oct 24, 12:00 PM CST, 1 hour 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED OCT 24 2001
THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM
LITCHFIELD TO COLLINSVILLE TO FARMINGTON. SOME LOCATIONS IN THE
HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER
ILLINOIS AND STE GENEVIEVE IN MISSOURI. IN ADDITION...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH
RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM
QUINCY ILLINOIS TO COLUMBIA MISSOURI.
DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST
ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT.
THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE
NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS.
SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES.
OUTLOOK FOR THURSDAY...
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BEHIND THE COLD FRONT.
BRITT
THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 1:20 PM CST, 15 minutes before
ILZ059-060-099-100-MOZ061>065-072-073-241940-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT WED OCT 24 2001
TORNADO WATCH NUMBER 797 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...
IN MISSOURI...CRAWFORD...WASHINGTON...JEFFERSON...FRANKLIN...ST
CHARLES...ST LOUIS...AND ST LOUIS CITY.
IN ILLINOIS...JERSEY...MADISON...MACOUPIN...AND MONTGOMERY.
THE MAIN LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THESE
AREAS AND THE TORNADO THREAT HAS SUBSIDED FOR PEOPLE IN THE
PRECEDING COUNTIES. THE TORNADO WATCH CONTINUES FOR ALL OTHER AREAS
INCLUDED IN TORNADO WATCH 797.
CARNEY
Tornado, Randolph
- When
- October 24, 1:35 PM CST to 1:37 PM CST
- Where
- Randolph County, Percy
- Rating
- F1
- Path length
- 2 mi
- Path width
- 70 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.017, -89.617
A small tornado formed at Percy along the north side of a bow echo that moved about 60 mph across southeast Randolph County. The tornado initially downed large trees, one of which fell on and damaged a mobile home. About 1 mile southeast of Percy, the tornado moved through the Southwestern Lakes Country Club where it damaged several large trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, October 24, 20011 death · 2 injured · $3.0 million · F3 · 1 event
- Tornadoes in Indiana, October 24, 20011 death · $1.0 million · F2 · 2 events
- Flash Flooding and Hail in Michigan, October 24, 20011 death · 6 injured · $3.6 million · 90 kt wind · 21 events
- Tornadoes in Ohio, October 24, 2001$1.0 million · F3 · 2 events
- Tornadoes and Hail in Illinois, October 24, 20013 injured · $3.0 million · F2 · 27 events
- Tornadoes in Indiana, October 24, 200114 injured · $2.9 million · F1 · 3 events
- Tornadoes in Indiana, October 24, 20013 injured · $2.2 million · F2 · 2 events
- Tornadoes in Tennessee, October 24, 2001$3.0 million · F2 · 3 events
- Tornadoes in Indiana, October 24, 2001$2.2 million · F2 · 3 events
- Damaging Wind in Tennessee, October 24, 20011 death · 1 injured · $75,000 · 1 event
- Tornadoes in Michigan, October 24, 2001$5.8 million · F1 · 3 events
- Tornadoes and Hail in Michigan, October 24, 2001$1.1 million · F1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270669.